Alert archive / Hawaii / Wind Advisories in 2025
Wind Advisory 2, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 31, 2025, 2:28 PM HST for Kalawao County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2025, 2:28 PM HST (00:28 UTC)
- Expired
- Feb 1, 2025, 2:31 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 0.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
021 WWHW70 PHFO 010028 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 228 PM HST Fri Jan 31 2025 HIZ022-011330- /O.CAN.PHFO.HW.W.0001.000000T0000Z-250201T0400Z/ /O.NEW.PHFO.WI.Y.0002.250201T0028Z-250202T0400Z/ Haleakala Summit- 228 PM HST Fri Jan 31 2025 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Southwest winds 35 to 45 mph with gusts to 60 mph. * WHERE...Haleakala Summit. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ HIZ028-011330- /O.CON.PHFO.HW.W.0001.000000T0000Z-250201T1600Z/ Big Island Summits- 228 PM HST Fri Jan 31 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ JVC
1 follow-up statement
457 WWHW70 PHFO 011231 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 231 AM HST Sat Feb 1 2025 HIZ028-011345- /O.CAN.PHFO.HW.W.0001.000000T0000Z-250201T1600Z/ Big Island Summits- 231 AM HST Sat Feb 1 2025 ...HIGH WIND WARNING IS CANCELLED... Winds have lowered below warning thresholds. $$ HIZ022-020245- /O.CAN.PHFO.WI.Y.0002.000000T0000Z-250202T0400Z/ Haleakala Summit- 231 AM HST Sat Feb 1 2025 ...WIND ADVISORY IS CANCELLED... Winds have lowered below advisory thresholds. $$ Pierce
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 31, 9:37 AM HST, 4 hours 51 minutes earlier.
Area forecast discussion, Jan 31, 9:37 AM HST, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 937 AM HST Fri Jan 31 2025 .SYNOPSIS... Heavy rain and thunderstorms will continue over the Big Island today and then taper off this evening into tonight. Fair trade wind weather builds in for the weekend into next week. && .DISCUSSION... The warm sector over the islands is steadily narrowing as low pressure lifts NE and away from the islands today. The rapidly weakening surface cold front has advanced into Maui County where little to indicators of its existence remain other than a subtle shift in surface winds to westerly. The Big Island remains under the influence of ongoing but gradually weakening moist isentropic ascent, the same plume of moisture that brought heavy rain to Oahu yesterday and Maui County overnight. Moisture transport and ascent will steadily weaken through today as the cyclone pulls away. In the meantime, the Flood Watch remains in effect for the Big Island and the Winter Storm Warning remains in effect for the summits. Prospects are dwindling as the low pulls away and expect any higher end wind gusts to be convectively driven and highly localized going forward. The High Wind Warning has therefore been cancelled for the Big Island (excluding the summits). Much drier air characterized by dewpoints in the 50s will settle over Kauai today, Oahu this afternoon and tonight, and Maui on Saturday as moderate post-frontal NW flow gradually transitions to trades by Sunday. Stable, breezy trades then establish through the first half of next week as progressive high pressure migrates eastward across the Central Pacific Basin. Trades then weaken during the latter half of the week in response to renewed mid-level troughing. && .AVIATION... Widespread heavy showers with embedded thunderstorms associated with a convergence band located over the Big Island. Expect reduced visibility, mountain obscurations and low ceilings through the day for the Big Island. Meanwhile, a cold front moving over Kauai will bring some scattered showers across the smaller islands today. Light west to northwest winds will fill in along the cold front. AIRMET Sierra and Tango is in effect for IFR conditions, sustained surface winds 30 knots or greater and tempo moderate turbulence below 10,000 feet over the entire Big Island. Light icing can also be expected in clouds in layer 140-FL240. For the other islands, AIRMET Sierra is posted for tempo mountain obscurations above 2,000 feet for SW through N sections of Kauai and Oahu. AIRMET Sierra is posted for tempo mountain obscurations above 2,000 feet over entire islands of Molokai, Maui and Lanai. No major changes to these AIRMET configurations expected today. && .MARINE... A cold front over the islands, associated with strong low (986 mb) pressure passing to the N, will continue to move E through tonight before stalling and dissipating near the Big Island Saturday. Impactful weather, in the form of strong thunderstorms, wind gusts near 50 kt, and zero visibility in areas of blinding rain will affect waters around the Big Island through at least the morning hours. Conditions should steadily improve during the afternoon around the Big Island. A Small Craft Advisory remains in effect for many zones due to a combination of swells producing seas of 10 feet or greater. Moderate to locally strong fresh W to NW winds with improving weather trends will spread from NW to SE over the chain over the next 24 hours. Moderate to locally strong NE trade winds will develop by Sunday as high pressure builds far NW of the islands. As the long period N swell gradually fades today, a shorter- period NW swell will build today and should push surf to advisory levels along north facing shores. Locally generated wind waves out of the S and W will gradually diminish through tomorrow. Another N swell will arrive Sunday and peak Monday, producing high surf along N facing shores. A couple moderate sized WNW swells are also expected, with a smaller one this weekend, and a slightly larger one from Monday into Wednesday. && .FIRE WEATHER... Critical fire conditions are not expected during the forecast period. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for Niihau-Oahu North Shore-Olomana-Maui Windward West-Kauai North-Kauai East- Koolau Windward-Molokai Windward-Molokai North-Maui Central Valley North-Windward Haleakala-Big Island East-Big Island North. High Wind Warning until 6 PM HST this evening for Haleakala Summit. Flood Watch until 6 PM HST this evening for Kona-Kohala-Big Island Interior-Big Island South-Big Island Southeast-Big Island East-Big Island North. High Wind Warning until 6 AM HST Saturday for Big Island Summits. Winter Storm Warning until 6 AM HST Saturday for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters- Maalaea Bay-Pailolo Channel-Big Island Windward Waters-Big Island Southeast Waters. && DISCUSSION...JVC AVIATION...Foster MARINE...Kino FIRE WEATHER...JVC
In the hours before
Special weather statement, Jan 31, 9:38 AM HST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Honolulu HI
938 AM HST Fri Jan 31 2025
HIZ052-053-312015-
Big Island East HI-Big Island Southeast HI-
938 AM HST Fri Jan 31 2025
...A STRONG THUNDERSTORM WILL IMPACT HAWAII IN HAWAII COUNTY THROUGH
1015 AM HST...
At 938 AM HST, Doppler radar was tracking a strong thunderstorm near
Pahoa, or 21 miles southeast of Hilo, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pahoa, Kapoho, Leilani Estates, Isaac Hale Beach Park, Nanawale
Estates, Hawaiian Beaches, and Kalapana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1950 15483 1948 15482 1940 15492 1948 15499
1956 15489 1954 15482 1951 15481
TIME...MOT...LOC 1938Z 235DEG 34KT 1946 15487
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AlmanzaLocal storm report, Jan 31, 11:14 AM HST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
1114 AM HST Fri Jan 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM Tstm Wnd Dmg Honokaa 20.08N 155.47W
01/31/2025 Hawaii HI Law Enforcement
Kapuna Rd half mile E of Hwy 19 closed due
to fallen tree.
&&The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 7:43 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.